Jump to content
chicken

An update from Dr. Shipko, very encouraging

Recommended Posts

nz11

I think this is posted elsewhere on this site nevertheless it was good to read it again.

 

Maybe a mod can enlarge the font size as reading it wasnt easy.

 

'Patients who are having toxic withdrawal related symptoms almost always want to know how long it will last.  There is no good answer for this question, but the time frame is going to be in the realm of months and years and not days or weeks.  This is an important issue for the person who is highly debilitated by symptoms.  If a person is disabled and unable to function at work or to socialize, then it is probably not a great idea to wait indefinitely for it to go away.  Reinstatement of the drug, or use of a benzodiazepine – while not ideal, may be worth the risks.'

 

I dont like the idea of adding a benzo but that is just me.

 

'In the meantime, I want to emphasize that rehabilitative related treatment is useful in improving symptoms.  Recently I saw a person who had to drop out of college for the semester because they could not concentrate enough to do the computer programming needed for classes.  As a rehabilitation strategy, the person was encouraged to do some similar type of programming every day.  It was a slow start, but it looks like this person will resume school next month.  Staying in bed and resting in hope that the problem will go away may not be as good as forcing oneself to engage in exercise, socialization, proper diet, meditation, spiritual activities and work like activities.'

 

Easier said than done sometimes staying in bed and resting was all i could do.

Share this post


Link to post
Share on other sites
Lilu

You can always click on the link and read on the original site. I copy and pasted the article but the formatting didn't keep.

Share this post


Link to post
Share on other sites
Shep

This is Shipko's latest installment, which came out today on MiA:

 

How to Avoid Severe SSRI Withdrawal Symptoms?

 

And once again, he is advocating the use of benzos for people to use to come off SSRIs.


 

Quote

 

Benzodiazepines almost always provide symptomatic relief. Sometimes high doses for long periods of time are needed. More often they can be used at intervals of no more than twice a week long term without becoming dependent. The only medications that reliably seem to make withdrawal symptoms tolerable so that the person no longer need consider suicide are the benzodiazepines.

 

 

 

 

But he's getting more brazen about it and asking the folks from the benzo withdrawal community to support him in this.

 

Quote

Treatment of SSRI withdrawal toxicity is difficult. I also want to shout out to the online benzodiazepine support groups, and make a request. Medicine is filled with difficult choices, and I ask that the benzo community consider withdrawal akathisia as a possible valid indication for the drugs. For severe akathisia with suicidal ideation, benzodiazepines can be lifesaving. Other medications are generally far less effective for these severe problems and run the risk of causing further damage.

 

This did not go over well to the benzo community who responded in the comments area.  

 

All you have to do is look at the benzo forum here on SA and over on the protracted section of Benzo Buddies to realize how dangerous this advice is. While I do agree that a using a rescue dose from time to time is warranted, especially for someone experiencing severe suicidal ideation, however, Shipko is advocating using them long term, as I just highlighted in red above. This is very dangerous advice and people should be warned that benzos also can cause akathisia and suicidal thoughts upon withdrawal. 

Edited by Shep
fixed typo

Share this post


Link to post
Share on other sites
nz11

Thanks for posting Shep. 

 

I have a lot of admiration and respect for Dr Shipko.

I was offered a benzo in the early stages of withdrawal but I refused it and am so glad I did.

I know of others who used a benzo and years later they are still on it and unable to get off.

imo I don't think this is the answer. 

 

"There are people who are able to stop these drugs (even after long-term use) with minimal tapering and yet will have no discernible problems. Many people are going to have transient, mild to moderate difficulty and some are going to end up falling down the akathisia rabbit hole. That is a long, difficult drop."

 

Personally I always have tremendous difficulty especially after my own experience and seeing the experience of others from a distance in the local community believing that long term users with minimal tapering can just 'walk away' into the sunset. But that's just me. Are these people followed up one or two years later?

The fact that we are seeing unprecedented levels of prescriptions and rising for these chemicals suggests otherwise at least to me anyway. 

 

"It is bad enough to suffer from withdrawal akathisia, but the problem is compounded by well-meaning family encouraging the patient to seek more drugs and by possibly well-meaning psychiatrists who deny that such withdrawal symptoms exist. The patients often have no support from their family or their psychiatrist and are encouraged to take more drugs which often just make the problem worse."

I agree with this totally. Unless a person has a deep inner conviction of the true reason for their plight they are up against it that's for sure.

"Mostly patients seem unable to really put to words the intense suffering they experience. It is an anguish that seems to be neither anxiety nor depression. The severe and persistent set of symptoms of the SSRI withdrawal syndrome needs to be further defined and needs its own name."

Good point I agree. Any attempt to describe it using words results in the medical profession turning on us and labeling us, oblivious to the obvious -SSRI withdrawal and the horror show that it is.

 

"Reinstatement of the SSRI sometimes works, but it also might not work, or it might make things irreversibly worse"

 

"For patients on SSRIs long term who are having new problems with anxiety or depression and seek a medication treatment, it is probably a better idea to keep the old medication and add on new ones than to try to taper the first medication while adding in the new medication. "

This is an interesting statement. I don't know so much. Its just so tragic that people are in this disgusting position left so debilitated by the whole thing that decisions about this are often left to others. And this is the outcome. This I guess also is why we are seeing people turned into inescapable chemical dumpsites. Medicated train wrecks.

 

"As long as the general trend is improvement, then one can expect that over time there will be complete recovery. If a year has passed with no trend toward recovery, experimentation with other medications becomes a more reasonable strategy — however, the patient runs the risk of further deterioration."

No disrespect to Shipko who is doing his best to help others and acknowledges this harm being done to people but after reading this I still feel that the experts still seem unable to conceive of the timeframes for recovery here. After 1 year I was in a bad way. Two to three years is still early days, imo. 

 

"For people who have been on the drugs for less than five years, my basic starting point is to drop 10% every month or two until halfway, and then 5% the rest of the way. If the first 10% cut results in any meaningful symptoms, then I usually recommend reinstating until stable and then restarting half as fast. Similarly, if 5 % is too fast it is reinstated to the original dose until comfortable, and then we might try 2.5%. If there are significant withdrawal symptoms despite cuts of 2.5% every month or two, especially early on, I advise fairly quickly to reinstate to the original dose rather than to wait very long to try to accommodate."

 

I can only assume here that Shipko is referring to a arithmetic progression not a geometric one.

I wonder what he means by the original dose.

 

How many ticking SSRI time bombs are out there?

Good question ...ive sometimes wondered this myself ....imo the numbers are truly chilling!

 

 

nz11 

 

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.